Volume 5, issue 1 (2001)

Download this article
For printing
Recent Issues

Volume 19
Issue 5, 2407–3030
Issue 4, 1777–2406
Issue 3, 1155–1775
Issue 2, 525–1154
Issue 1, 1–523

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Author Index
To Appear
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Calculus of clovers and finite type invariants of 3–manifolds

Stavros Garoufalidis, Mikhail Goussarov and Michael Polyak

Geometry & Topology 5 (2001) 75–108

arXiv: math.GT/0005192


A clover is a framed trivalent graph with some additional structure, embedded in a 3–manifold. We define surgery on clovers, generalizing surgery on Y–graphs used earlier by the second author to define a new theory of finite-type invariants of 3–manifolds. We give a systematic exposition of a topological calculus of clovers and use it to deduce some important results about the corresponding theory of finite type invariants. In particular, we give a description of the weight systems in terms of uni-trivalent graphs modulo the AS and IHX relations, reminiscent of the similar results for links. We then compare several definitions of finite type invariants of homology spheres (based on surgery on Y–graphs, blinks, algebraically split links, and boundary links) and prove in a self-contained way their equivalence.

3–manifolds, Y–graphs, finite type invariants, clovers
Mathematical Subject Classification 2000
Primary: 57N10, 57M27
Secondary: 57M25
Forward citations
Received: 19 October 2000
Accepted: 28 January 2001
Published: 10 February 2001
Proposed: Robion Kirby
Seconded: Joan Birman, Cameron Gordon
Stavros Garoufalidis
School of Mathematics
Georgia Institute of Technology
GA 30332-0160
Mikhail Goussarov
Michael Polyak
School of Mathematics
Tel-Aviv University
69978 Tel-Aviv